Although pain is the most commonly recognized symptom of migraine, nausea and vomiting are nearly as common, but often misunderstood.
Some people think the reason they experience nausea and vomiting is because of the intensity of the migraine attack. This is actually not the case. Nausea and vomiting are part of the migraine attack itself and can be experienced in the absence of pain. To learn more about these symptoms and something called gastric stasis, visit this post: Why Are Pills Hard for Migraineurs to Use?
There are many home remedies that help people, such as peppermints, ginger candies, ginger ale and teas that can help relieve nausea. If these options aren’t doing the trick, there are medications to consider.
- OTC Antiemetics – Antiemetics are medications that treat nausea, vomiting and upset stomach. Pepto Bismal and Kaopectate are two examples.
- OTC Antihistamines (over the counter) – Antihistamines, such as Benedryl and Dramamine, calm nausea and vomiting by dulling the inner ear’s ability to sense motion.
- Prescription Antiemetics – In addition to OTC antiemetics like Pepto Bismal, there are prescription medications for the treatment of nausea and vomiting. Examples include Zofran, Phenergan and Reglan. These medications are generally safe, but you should know they are sometimes associated with a condition called tardive dyskinesia. You can learn more about that here: National Institutes of Health Tardive Dyskinesia Information Page.
- Marijuana – In a few states doctors can prescribe marijuana to patients. Some people who are able to use it find that marijuana consumption helps greatly with their nausea.
Always check with your doctor before taking a new medication.
How do you cope with migraine-related nausea and vomiting?
Antiemetic Medicines: OTC Relief for Nausea and Vomiting
Nausea Drugs for Migraines and Headaches
DISCLAIMER: Nothing on this site constitutes medical or legal advice. I am a patient who is engaged and educated and enjoys sharing my experiences and news about migraines, pain and depression. Please consult your own health care providers for advice on your unique situation.